Case Presentation: A 73-year-old female, with a history of hypertension, dyslipidemia, diabetes, and peripheral arterial disease presented with generalized weakness, nausea and vomiting after an Africanized Bee attack receiving more than 50 bee stings. Vital signs were: HR 103 beats/min, BP 171/65 mmHg, RR 18, and pulse oximetry 99%. On exam she was lethargic with extensive erythema covering anterior chest and abdomen. Auscultation revealed normal S1 S2, a 2/6 systolic ejection murmur at the right upper sternal border and a 3/6 holosystolic mumur at the apex. She was given IV methylprednisolone, normal saline and subsequently started on prednisone 60mg PO Daily, diphenhydramine 25mg IV Q 6hrs, and was continued on clopidogrel 75mg PO Daily. Her initial Troponin I was <0.02, CK 119, CK-MB 1.9 and 12-lead electrocardiogram (ECG) showed sinus tachycardia, and ST depression in the anterior lateral and inferior leads. Her next set of cardiac enzymes showed an increased Troponin I 9.76, CK 264, and CK-MB 20.5, and repeat ECG showed increased ST depression. A NSTEMI was diagnosed. The patient was full dose lovenox, aspirin 81mg PO Daily, atorvastatin 40mg PO Daily and metoprolol tartrate 12.5mg PO every 12hrs. The patient remained chest pain free. The following day the patient was taken for a cardiac catherization. Selective coronary angiography revealed mildly diseased coronary arteries without thrombus formation. Medical management was recommended. The patient recovered and was discharged home the following day with a 5-day antihistamine treatment.
Discussion: Massive envenomations by honey bees are capable of causing toxin induced multiorgan dysfunction. Although all varieties of honey bee have the potential for these attacks, the Africanized honey bee is the most commonly implicated subspecies. Our patient received multiple stings and subsequently had a NSTEMI type 2 myocardial infarction. The development of acute coronary syndrome in the setting of mast cell activation with allergic, hypersensitivity, anaphylactic or anaphylactoid insults is referred to as Kounis syndrome and can be divided into two main variants. Type 1 refers to patients with normal coronary arteries who develop coronary vasospasm as part of the hypersensitivity response. Type II refers to patients with atheromatous coronary disease whereby the hypersensivity reaction induces plaque erosion and rupture leading to an acute myocardial infarction. We hypothesize that our patient suffered a venom-induced toxic reaction, involving direct cardiotoxicity and the release of potent vasoconstrictors: histamine, chymase and leukotrienes. This in turn triggered the acute coronary vasospasm, transient ischemia, and rise in cardiac enzymes. The cardiac catherization revealed mildly diseased coronary arteries, without thrombus formation, and confirmed the diagnosis of Type I Kounis syndrome.
Conclusions: The Africanized honeybee is well established in the southwest and is spreading. The medical community needs to be aware that these bees are more irritable, swarm more readily, defend more vehemently and sting more collectively. These entities increase the risk for mass stinging events and can be life-threatening, as was the case with our patient. Patients presenting with mass envenomation should be monitored with serial ECG’s, and cardiac enzyme panels and treated with fluids, steroids and anti-histamines. If ECG changes develop or the cardiac enzymes rise, then the treatment should be adjusted to address an acute coronary event.